Tho’ low or high.
Like a song about a rollercoaster,
How the thought of you does things to me.
Has something been more…
In every way,
And forever more
That’s how I’ll stay.
Finally, after one of the worst and longest bouts of depression I’ve had in years, the good old standard MAOI, but in a different form, has started working again. It appears I had built up a tolerance to my “miracle drug” I started taking a few years ago when I had become SSRI-resistant. Taking into consideration the length of time I’d been away from SSRIs, my psych was hoping that a new class of drugs would work. But alas, some made me worse, some made me manic, and then of course some had those frightening side effects that we all know and love. As explained in the article by Natasha Tracy in her Breaking Bipolar Blog, building a tolerance to psych meds (or just about anything) is quite common. It’s actually called the poop-out effect, as shown in this article from the Mayo Clinic:
….in some people, a particular antidepressant may simply stop working over time. Doctors don’t fully understand what causes the so-called “poop-out” effect or antidepressant tolerance — known as tachyphylaxis — or why it occurs in some people and not in others.
MAOIs have been around a long time, since the early 1950s-originally a tuberculosis medication, but since they don’t play well with others (including a long list of foods as well as medications), they really aren’t prescribed much anymore. But when all else had failed (even a horrific attempt at ECT) the first one I tried in 2011, Nardil, worked like a charm. So as I sat in my psych’s office with no affect, unable to stop crying, and a thwarted suicide attempt, he suggested I try an MAOI again, this time Parnate.
The waiting game for this type of drug is pretty much like floating on a piece of flotsam in the middle of the ocean, waiting for seemingly eons for someone to come to one’s rescue. First, it usually takes a few weeks to taper off whatever psych med is currently inhabiting one’s body, then wait another four weeks to make sure there’s no trace of the original med, then wait another four to six weeks for the new one to start working. Let me tell you, it’s damn scary. If it weren’t for my loving, supportive husband there’s no doubt in my mind I would have given up.
But I made it through…for now. While being grateful for emerging from the darkness, I can’t help but wonder how long it will last this time. This is not a defeatist attitude, it’s reality.